Flash Flood, Lafayette
- When
- June 4, 11:00 AM CST to 12:30 PM CST
- Where
- Lafayette County, 3 mi E of Darlington
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Torrential rainfalls associated with slow-moving thunderstorms, resulted in some gravel shoulder washouts near a bridge on State Highway 81 east of Darlington. The road was blocked off as a precautionary measure due to high water levels on the local river.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Torrential rainfalls associated with slow-moving thunderstorms, resulted in some gravel shoulder washouts near a bridge on State Highway 81 east of Darlington. The road was blocked off as a precautionary measure due to high water levels on the local river. There were several reports of mud and gravel washed down from driveways onto roads in the Darlington area east to Green County.The Darlington Wastewater treatment plant measured 3.97 inches of rain during the morning and early afternoon hours. Further southeast in Monroe (Green Co.), the treatment plant in that city measured 3.62 inches, but luckily no flooding problems were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 4, 2:15 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 AM CDT TUE JUN 4 2002 FCST FOCUS ON HVY RAINFALL TODAY. BIG QUESTION IS HOW FAR NORTH WILL SFC FNT COME TODAY. ETA BRINGS IT INTO SRN WI TODAY...AND THIS HAS IMPLICATIONS ON TEMPS BUT MORE IMPORTANTLY ON EXTENT AND SEVERITY OF TSTMS. WITH THE PATTERN WE ARE IN...IT WOULD SEEM REASONABLE THAT ONGOING CONVECTION WOULD KEEP FRONT SUPPRESSED SOUTH...HOWEVER APPCH SHORTWAVE FROM ROCKIES IS ATTEMPTING TO LIFT IT NORTH INTO CWA WITH A WK SFC LO. EVEN IF FRONT GETS CLOSE...THE THREAT OF ADDITIONAL HVY PCPN WILL REMAIN ALIVE. OF COURSE IF WE GET WARM SECTORED FOR A TIME IN THE SOUTH...THERE WOULD BE SVR POTENTIAL AS WELL...WHICH IS IMPLIED BY META WITH NEG SFC BASED LI/S. FFG IS LOWEST IN NRN PTN CWA FM LAST NIGHTS RAINFALL...BUT ALL NUMBERS LOWERING DUE TO ONGOING PCPN. WILL TAKE A SOMEWHAT CONSERVATIVE APPCH TO TEMPS TODAY...BUT BRING SOME WARMER TEMPS TO FAR SOUTH WHERE FNT MAY END UP. MCS TRAIN TRAVERSING NORTH OF SFC WRMFNT IN ZONE OF MAX THETAE CONVERGENCE/ISEN FORCING...H8 BLR PROFILER SW 35KT. SAT SHOWS CORE OF COLDEST TOPS FROM FIRST CLUSTER SHIFTG INTO NE IL WITH NEXT ONE RIGHT ON THE HEELS MOVG INTO SW WI. CONCERN FOR THE SW CNTYS IN SHORT RUN...HOWEVER THEY CAN TAKE SOME RAIN AS MOST RIVERS 5 FEET OR SO BLO FLOOD STAGE. MORE DVLPMNT AS WELL ACRS NRN IA. SOME 2 INCH 88-D ESTIMATES FROM OVERNGT PCPN ACRS SW PTN MKX CWA. WAVE THAT IS GENERATING STMS IN NEB PROGGD TO HEAD NE TODAY AND THO IT SHEARS OUT...WOULD BE SUFFICE TO TRIGGER MORE STMS...ESP WITH H8 BAROCLINIC ZONE NEARBY...SO HIGH POPS WILL BE IN ORDER FOR THE DAY AND INTO AT LEAST THE ERLY EVE HRS UNTIL H8 TROF PASSES AND CAA TAKES HOLD. THAT SHOULD PUT AN END TO ORGANZIED HVY PCPN. WILL MAINTAIN THE DRY LOOK FOR WED...THO ETA TRYING TO DVLP PCPN ACRS SC WI WITH MID LEVEL TROF AXIS. POS TILT NATURE OF TROF AND OVERALL MRGNL INSTAB/DRIER AMS KEEPS THE FCST DRY FOR NOW. COOL POOL AT H8 SHOULD KEEP CLOUDS AROUND FOR MUCH OF DAY...WHICH MAY LIMIT DIURNALLY DRIVEN INSTAB. MRF SHOWING HIGHLY DYNAMIC SYS FOR LATE IN WEEKEND. .MKX...FLOOD WATCH TODAY ZONES 46...47...51...52...56>60... 62>72. COLLAR
WIZ046-047-051-052-056>060-062>072-041315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT TUE JUN 4 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. THE RISK AREA IS MAINLY FROM THE MILWAUKEE AREA TO MADISON TO SPRING GREEN AND SOUTHWARD. THERE IS ALSO THE POTENTIAL FOR FLOODING FROM ADDITIONAL HEAVY RAINS ACROSS THE AREA. DISCUSSION...A NEARLY STATIONARY FRONT FROM IOWA TO NORTHERN ILLINOIS MAY PUSH FARTHER NORTH AS LOW PRESSURE HEADS NORTHEAST TODAY. AS THE LOW EXITS SOUTHERN WISCONSIN A TRAILING COLD FRONT WILL THEN PUSH THROUGH TONIGHT. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX HENTZ
The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302980.